Fexofenadine overdose, especially when complicated by hypokalemia and hypocalcaemia from concurrent furosemide overdose, can cause severe QTc prolongation and bradycardia that resolves with supportive care and electrolyte correction.
Supports electrolyte correction in fexofenadine-diuretic overdose with QTc prolongation; hypothesis-generating and should not yet change practice.
A 23‐year‐old healthy woman was admitted to our emergency department because of syncope and unconsciousness. She had taken 20 tablets of fexofenadine (total 2400 mg) and 9 tablets of furosemide (total 360 mg) for suicide. The electrocardiogram demonstrated bradycardia (48/min) and markedly prolonged QTc interval (684 msec). Endotracheal intubation and nasogastric tube insertion were performed. Gastric lavage was implemented and activated charcoal was given. A transient pacemaker was implanted. Hypokalemia and hypocalcaemia were also present and the electrolyte disturbances were corrected. The heart rate and QTc interval returned to normal limits after treatment. She stayed in our hospital for seven days. She recovered completely and ventricular arrhythmia was not seen during the hospitalization period.
No takes yet. Share an insight, caveat, or question.
Aksakal et al. (2010) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context:
More from Hong Kong Journal of Emergency Medicine